Many people who take pharmaceutical medication also want to take some herbal remedies. However, there can be difficulties with this as the chemicals in the two preparations can interact – changing the effect of the pharmaceutical drugs and the herbs. If you are taking medical drugs you need to be aware of potential interactions with herbs. Herbs can in many instances provide a safer alternative to pharmaceutical medication (especially when other measures to improve health are also undertaken). However, because of the potential for interactions it is wise to be under the supervision of a health professional as you make changes.
The following is a list of common potential interactions between medical drugs and herbs.
o Anti-hypertensive dugs – used to lower blood pressure.
Grapefruit juice may enhance the effect by reducing their metabolic breakdown. Vitamin B3, magnesium and calcium can also enhance the effect of anti-hypertensives.
o Non-steroidal anti-inflammatory drugs (NSAID). NSAIDs are known to irritate the gastrointestinal linking and are linked to the development of intestinal ulcers. This means that they, for preference, need to be avoided. However, if you are taking NSAID then avoid anything else that is likely to increase the irritation of the intestinal lining. This includes all alcohol, coffee Arabica and uva-ursi.
o Corticosteroids such as prednisone and cortisone. These drugs are used for their anti-inflammatory effects and in having this effect they are immune suppressing. Using with immune stimulating herbs such as astragalus, echinacea, licorice root, alfalfa sprouts, and zinc lozenges may offset the immunosuppressive effects.
o Cyclosporine – sandimmune (an antibiotic). Grapefruit juice may cause increased cyclosporine levels and St. John’s wort may decrease levels.
o Digoxin – lanoxin (a heart drug). Some herbs are digoxin like and have the same effect as the medical drug. Taking these herbs together with digoxin is like taking an overdose. There herbs include hawthorn berry, foxglove, senticosus and Siberian ginseng. Aloe vera, taken in large doses, can irritate the intestine and cause a purgative effect. If this is severe enough – with the loss of sufficient fluid there can be a decrease in serum potassium levels and problems with the heart beat. Also avoid use with quinine, which may increase digoxin levels. (Quinine is found in tonic water.) Avoid use with the herb licorice root (this is the herb and not the candy), as its diuretic effect can result in low potassium levels and toxicity. Fibers, such as psyllium, decrease digoxin absorption, within two hours of taking medication.
o Diuretics – acetazolamide, thiazides (fluid tablets). There are many herbs that have a diuretic effect. These include artichoke, goldenseal, celery seeds, and dandelion. These herbs will increase the diuretic effect of the medical drugs.
o Hypoglycemic agents – glucotrol, glucophage, diabeta, insulin. (Used to control blood sugar levels). There are herbs that contain hyper or hypoglycemic components. These include: broom, buchu, dandelion, juniper, karela and the minerals chromium, vanadium and magnesium. Some of these improve glucose tolerance.
o Phenobarbital – ancalixir, barbital, solfoton, luminal sodium. Herbs containing thujones and vitamin B6 may lower seizure threshold. Wormwood may potentiate phenobarbital effects.
o Lithium – Butcher’s broom, buchu, dandelion and juniper may enhance the effect of lithium and cause possible toxicity.
o Phenytoin – dilantin, phenytex. Ayurvedic preparation shankapulshipi diminishes anti-epileptic effect.
o Thyroid medication – synthroid. Large quantities of horseradish may depress thyroid function. Kelp contains iodine, which may result in excess thyroid levels when taken with thyroid replacement medications.
o Warfarin, coumadin, sofarin (blood thinners). There are many herbs that act as blood thinners and these taken with the medical drugs can result in increased bleeding. Some of these herbs include cayenne, feverfew, garlic, ginger, white willow bark (aspirin), St John’s wort, alfalfa and ginkgo biloba. Taking over 1000 IU of vitamin E or the papaya enzyme papain may also result in increased bleeding.
High doses of herbs such as dong quai, quinine and devil’s claw may cause decreased blood thinning activity. High doses of vitamin C, A and K may also result in lessened anticoagulant effect.
The list above contains some of the common potential interactions between medical drugs and herbs. There are potentially many more. This does not mean that you shouldn’t use herbs if you are taking medical drugs. You should however understand the potential effects.
Dr Jenny Tylee is an experienced health professional who is passionate about health and wellbeing. She believes that health is not just absence of disease and seeks to actively promote vitality and wellness through empowering others. She encourages people to improve their health by quit smoking, cleansing their body, taking essential vitamin and mineral supplement and many other methods, including herbal remedies. She also own http://www.healthproductssite.com which has quality, non-contaminated supplements and other health products